Using prednisone can cause psychological side effects

PEOPLE'S PHARMACY

January 23, 2005|By Joe Graedon & Teresa Graedon | Joe Graedon & Teresa Graedon,KING FEATURES SYNDICATE

I am in very good health except for recurrent sinus infections. Recently, my internist put me on a 12-day tapered course of prednisone. Within days, I thought I was going crazy. I became extremely agitated and irritable, and the least little thing set me off. I didn't sleep for three days, even with sleeping pills. I couldn't concentrate. My blood pressure soared, and I became very fearful.

My doctor never warned me about any of this. Are these normal side effects of prednisone, and what will I do if I have to take this drug again?

Prednisone and other corticosteroids (Medrol and Deltasone Dosepaks) relieve symptoms from a variety of conditions. Arthritis, asthma and severe skin reactions to poison ivy or sunburn are just some of the disorders these drugs treat.

Many people experience severe psychological reactions to high doses of such drugs. Steroid psychosis can cause anxiety, agitation, euphoria, insomnia, mood swings, personality changes and even serious depression. Some may experience memory problems or hallucinations.

Let your doctor know that you are susceptible to this kind of reaction. If you ever have to take more than 40 milligrams of prednisone at a time, you may need medication to counteract the psychiatric side effects.

I read that a drink a day could help prevent heart disease and diabetes. Both run in my family, so I am interested. But I never know how big a drink is. Is it a shot glass, a juice glass or an 8-ounce drinking glass?

Research suggests that one drink a day for women and up to two daily for men can provide health benefits. Scientists define a drink as 1 ounce of 100-proof alcohol. This corresponds to 5 ounces of wine or 12 ounces of beer.

Baltimore Sun Articles
|
|
|
Please note the green-lined linked article text has been applied commercially without any involvement from our newsroom editors, reporters or any other editorial staff.